Nebraska, 2017

Hail and Damaging Wind in Nebraska, July 3 to 4, 2017

July 3 to 4, 2017 · NWS OAX · 6 events in 3 counties and zones

Severe thunderstorms formed on a warm front that was lifting northeast during the afternoon across eastern Nebraska. The largest hail stone was ping-pong ball size that fell in Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms formed on a warm front that was lifting northeast during the afternoon across eastern Nebraska. The largest hail stone was ping-pong ball size that fell in Valley. Isolated wind damage occurred from a storm that went across the southeast part of Lincoln during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 2:06 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 3, 2:06 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
306 PM CDT Mon Jul 3 2017

.SHORT TERM...(Tonight through Thursday)
Issued at 300 PM CDT Mon Jul 3 2017

Isolated storms are possible through the remainder of the holiday
period.

Scattered thunderstorms had popped up in a narrow band from
southeast Nebraska across central Iowa into northern Illinois in
vicinity of a weak surface boundary at 19Z. A weak upper low was
also indicated over northeast Kansas helping to lift convection
slowly north. Forecast soundings show plenty of instability over
the area this afternoon but weak shear resulting in limited
movement.

CAM models generally weaken and dissipate the current convection
over the area by 00Z with primary focus shifting to western
Nebraska and eastern Kansas for the evening period as weak short
waves move into those respective areas. After 06Z main development
is expected across South Dakota and Oklahoma as the short waves
continue to dig eastward. This northern and southern split
continues into Tuesday with the forecast area generally between
the two convective complexes. Have kept PoPs on the low end for
the area through Tuesday for mainly popup storms.

Upper ridge over the western CONUS then begins to push into the
plains region Tuesday night and Wednesday with rain chances
diminishing. Hot temperatures then become the main forecast
feature for Wednesday and Thursday with the heat index around 100
degrees Thursday afternoon.

.LONG TERM...(Thursday night through Monday)
Issued at 300 PM CDT Mon Jul 3 2017

Pattern returns to a western ridge eastern trough configuration in
the extended period. This results in a bit less heat with a return
to periodic chances of thunderstorms as northwest flow sets up
again over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Jul 3 2017

VFR conditions are forecast through Tuesday morning outside of any
thunderstorms that could affect TAF sites. Isolated thunderstorms
which developed just before 18Z in southwest Iowa will likely
spread northwest toward the KOMA and KOFK TAF sites during the
afternoon and evening, and could produce MVFR cigs/vsbys.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Dergan
Hazardous weather outlook, Jul 3, 11:43 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1243 PM CDT Mon Jul 3 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1243 PM CDT Mon Jul 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible across most of eastern
Nebraska, and especially southwest Iowa, through the afternoon and
evening. Some of the storms could produce small hail and gusty
winds, but a few could become stronger and produce large hail.
Brief heavy rain is also possible as storms only slowly drift to
the northeast.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A chance of thunderstorms will remain in the forecast through
Tuesday night. Isolated strong to severe storms will be possible,
especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 3, 1:15 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
215 PM CDT MON JUL 3 2017

NEZ089-090-032000-
Gage NE-Johnson NE-
215 PM CDT MON JUL 3 2017

...Significant Weather Advisory for NORTHWESTERN JOHNSON AND
NORTHEASTERN GAGE COUNTIES UNTIL 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Sterling, or 16 miles east of Beatrice, moving
north at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sterling, Adams and Crab Orchard.

This includes Highway 136 in Nebraska near mile marker 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4033 9641 4033 9652 4048 9656 4049 9634
TIME...MOT...LOC 1914Z 185DEG 8KT 4036 9646

Dergan
Special weather statement, Jul 3, 2:30 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
330 PM CDT MON JUL 3 2017

NEZ089-090-092-032100-
Gage NE-Pawnee NE-Johnson NE-
330 PM CDT MON JUL 3 2017

...Significant Weather Advisory for SOUTH CENTRAL JOHNSON...
NORTHWESTERN PAWNEE AND SOUTHEASTERN GAGE COUNTIES UNTIL 400 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Pawnee City, or 21 miles east of Beatrice, moving
northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burchard, Steinauer and Lewiston.

LAT...LON 4007 9640 4021 9648 4033 9631 4013 9616
TIME...MOT...LOC 2030Z 244DEG 17KT 4019 9636

MEAD

The radar

The Omaha radar (KOAX), 66 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 3, 3:05 PM CST to July 4, 3:05 PM CST
Where
Lancaster County, 2.09 mi SE of Lancaster
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.760, -96.640

Trees and large branches were blown down by an isolated microburst ifrom a thunderstorm The damage was on the southeast part of Lincoln north of the intersection of Highway 2 and 56th Street.

Hail, Lancaster

When
July 3, 3:16 PM CST
Where
Lancaster County, 2.2 mi ESE of Lincoln
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.790, -96.630

Hail, Douglas

When
July 3, 3:50 PM CST
Where
Douglas County, 0.52 mi W of Elkhorn
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.280, -96.240

Hail, Douglas

When
July 3, 4:10 PM CST
Where
Douglas County, 1.7 mi ENE of Valley
Measured
1.5 in hail
Reported by
Public
Coordinates
41.330, -96.320

Ping pong ball size hail reported reported at Loves gas station in Valley,NE.

Hail, Douglas

When
July 3, 4:15 PM CST
Where
Douglas County, 1.73 mi NW of Valley
Measured
0.88 in hail
Reported by
Public
Coordinates
41.340, -96.370

Hail, Cedar

When
July 3, 4:57 PM CST
Where
Cedar County, 0.51 mi E of Hartington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.620, -97.260

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713291, 713285, 713286, 713287, 713288, 713289.